Heavy Snow, Northern Erie
- When
- February 24, 9:00 AM EST to February 25, 3:00 AM EST
- Where
- Northern Erie forecast zone
- Property damage
- $50,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Cold winds blowing across Lake Erie caused lake effect snow showers to develop. The snow began on the morning of the 24th and continued on and off through the early mornings hours of the 25th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Cold winds blowing across Lake Erie caused lake effect snow showers to develop. The snow began on the morning of the 24th and continued on and off through the early mornings hours of the 25th. The heaviest snow fell around midnight on the 25th when visibilities fell to near zero. Total accumulations ranged from 6 to 7 inches with most of this accumulation falling from the late evening through early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 24, 2:45 AM EST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 245 PM EST MON FEB 24 2003 FAST MVG LOW WILL TRACK S CWA THRU SRN OH THIS MRNG. SNW JUST STARTING TO MOV INTO SWR OH. WILL FOLLOW CURRENT FCST FOR SNOWFALL AMNTS TDA...KEEPING WX ADV GOING FOR SRN PTN CWA WITH 3 TO 5 INCHES...2 TO 4 JUST N OF THIS AREA IN NE OH WITH THE HIGHER AMNTS MNLY OVER FAR SRN PTN OF THE AREA...1 TO 2 INCHES LIKELY IN NRN MOST CNTYS. TNGT ETS MODEL PICKING UP MORE OF WK LOW MVG ACRS THE THE LWR LKS ASC WITH UPR S/W WITH AVN INDCTG WKNG CYC FLOW...AND ETS KEEPING LOW LVL RH ARND 80 PCT. THOUGH LAKE IS MOSTLY ICE COVER EXPECT LK SNOW SHWRS TO DVPL FOR NERN AREAS. BECAUSE LK IS MSTLY ICE COVERD AND VEERING WINDS WL GO WITH LCL 1 TO 3 INCHES. FEW FLRYS OR SNOW SHWRS LNGRG TUE MRNG. .CLE... OH...WINTER WEATHER ADVISORY TDA OHZ027>033-036>038-047. PA...NONE. WCR
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-241215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 516 AM EST MON FEB 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWESTERN PENNSYLVANIA. .DAY ONE...TODAY WINTER WEATHER ADVISORY IS IN EFFECT FOR 3 TO 5 INCHES OF SNOW TODAY FROM THE MARION AREA THROUGH MANSFIELD TO THE YOUNGSTOWN AREA. AROUND 1 TO 3 INCHES OF SNOW WILL FALL NORTH TO THAT AREA. THE STORM IS MOVING QUICKLY AND THE SNOW WILL TAPER OFF FROM WEST TO EAST FROM LATE MORNING INTO THE EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342443, 5342444.